Diarrhea can be a complication of antibiotics
DEAR DR. DONOHUE: Three weeks ago, I got diarrhea so bad that I had my husband take me to the hospital. The emergency-room doctor had me admitted to the hospital because I was dehydrated and my blood pressure was quite low. After many tests, my attending doctor said I had C. difficile diarrhea. I’d never heard of this. He said it probably came from the antibiotic I was taking for bronchitis. Is this an allergy or what? — M.A.
ANSWER:
It’s not an allergy; it’s an infection of the colon. The C. difficile (DIFF-uh-seal) bacterium is more often acquired in a hospital setting, but it can happen to those in the community too. It usually occurs during or after a course of antibiotics.
The antibiotic kills off the normal bacteria populating the colon. That gives the C. difficile bacterium a chance to multiply rapidly; the normal colon bacteria keep its numbers in check. This germ produces two toxins (poisons) that provoke abdominal pain and diarrhea, and the diarrhea can be profuse. Older people are the ones who become the sickest.
Treatment is stopping the antibiotic if a person happens to still be taking it. At times, the interval between antibiotic therapy and the onset of diarrhea can be as long as two or three months. Depending on the severity of the diarrhea, special antibiotics directed against the C. difficile germ are given. Vancomycin and metronidazole are the two antibiotics of choice. Intravenous fluids treat dehydration, a common consequence of extreme diarrhea.
I don’t mean to spread gloom, but recurrences happen to about one in five patients. Re-treatment is usually successful. A few people do have one recurrence after another, which poses a problem for treatment.
Although antibiotics are involved in most cases of C. difficile diarrhea, it can strike previously healthy, younger people who were not taking any antibiotic. My niece was one of those people. She is happy to supply anyone interested with a graphic description of her illness.
DEAR DR. DONOHUE: At the insistence of my doctor, I had a bone density test for osteoporosis. I received a mailed report, which said my T-score was -1. Is that good or bad? My doctor hasn’t communicated with me so far. How much radiation did I get from this test? Do you consider this a worthwhile test? — R.D.
ANSWER:
That test is a DXA (pronounced “dexa”) test. The letters stand for dual-energy X-ray absorptiometry. It’s the best test for detecting osteoporosis. An X-ray machine generates two energy beams (hence “dual” energy) that penetrate body tissues, including bone. The denser the tissue, the less the amount of energy that passes through. That’s how bone density is ascertained. Your exposure to radiation is minimal, about the same amount that all people on this planet get every day from background radiation.
A T-score lower than -2.5 indicates osteoporosis; a score of -2.5 to -1 indicates osteopenia. Osteopenia is not osteoporosis, but it’s a marker that indicates people are on their way to osteoporosis. A score of -1 and higher is normal.
DEAR DR. DONOHUE: My daughter and son-in-law returned from a trip to the Caribbean recently. She became ill and was seen by Navy doctors. (My son-in-law is in the Navy.) She was diagnosed with dengue, a rare disease. She stayed in the hospital three days and is now home. Does this have any lasting effects? — D.D.
ANSWER:
Dengue (DING-ee) isn’t rare. Worldwide, 50 million to 100 million cases occur yearly. It’s a mosquito-transmitted, viral illness found mostly in tropical regions. Symptoms include fever, headache, pain behind the eyes, joint and muscle pain. Back pain is common and can be severe. The popular name of dengue is break-bone fever.
The illness lasts about a week. There is no specific treatment other than alleviating symptoms. In rare cases, it causes serious complications, but not usually with a first infection. Long-term consequences almost never occur.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.